Alert archive / California / Red Flag Warnings in 2025

Red Flag Warning 8, NWS Reno, NV

September 1, 2025Lassen County, Modoc County, California; Washoe County, Nevada

NWS Reno, NV issued this red flag warning at Sep 1, 2025, 12:43 PM PDT for Lassen County, Modoc County, California; Washoe County, Nevada. It took effect at Sep 2, 2025, 1:00 PM PDT. It was in force for 10 hr. 17 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 1, 2025, 12:43 PM PDT (19:43 UTC)
In effect from
Sep 2, 2025, 1:00 PM PDT
Expired
Sep 2, 2025, 11:00 PM PDT
In force
10 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 154 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 1:12 PM PDTTSTM WND GST 483 Ese Cold Springs Vall, NVMesonet station AV157 2 WNW Stead.
Sep 2, 5:30 PM PDTTSTM WND GST 565 Ssw Westwood, CAMesonet station 569PG Dyer Mountain.
Sep 2, 5:30 PM PDTTSTM WND GST 572 Nw Reno, NVMesonet station NV013 Northwest Reno.
Sep 2, 5:40 PM PDTTSTM WND GST 459 Ssw Sutcliffe, NVMesonet station CW8738 Reno.
Sep 2, 5:40 PM PDTTSTM WND GST 512 Sse Verdi, NVMesonet station NV052 South Verdi.
Sep 2, 5:46 PM PDTTSTM WND GST 451 Nne Washoe City, NVMesonet station BCBNV 1.5 N Washoe City (NV DOT).
Sep 2, 5:50 PM PDTTSTM WND GST 528 S Reno, NVMesonet station NV014 Arrowcreek.
Sep 2, 5:58 PM PDTTSTM WND GST 553 Ssw Sparks, NVASOS station KRNO Reno.
Sep 2, 6:15 PM PDTTSTM WND GST 452 Ssw Sun Valley, NVMesonet station REV01 2.3 SW Sun Valley (REVWFO).
Sep 2, 6:15 PM PDTTSTM WND GST 538 Sw Nixon, NVMesonet station RGX Virginia Peak.
Sep 2, 6:20 PM PDTTSTM WND GST 454 Ese Verdi, NVMesonet station NV011 West Reno.
Sep 2, 6:27 PM PDTTSTM WND GST 461 Ssw Stead, NVMesonet station RRKNV 1.5 SW Stead (NV DOT).
Sep 2, 6:29 PM PDTTSTM WND GST 461 Nne Washoe City, NVMesonet station RRONV Us-395 Sb Red Rock Off-Ramp Wwd.
Sep 2, 6:30 PM PDTTSTM WND GST 465 E Sutcliffe, NVMesonet station AHON2 4.5 E Sutcliffe (REVWFO).
Sep 2, 6:40 PM PDTTSTM WND GST 4811 Nne Wendel, CAMesonet station BUFC1 Bull Flat.
Sep 2, 7:30 PM PDTTSTM WND GST 478 Nne Cold Springs Vall, NVMesonet station GW4632 RENO.
Sep 2, 7:34 PM PDTTSTM WND GST 452 S Cold Springs Valley, NVMesonet station CLDNV 1.9 S Cold Springs Valley (NV DOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2025-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2025-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2891 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WWUS85 KREV 011943
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1243 PM PDT Mon Sep 1 2025

CAZ270-278-NVZ458-030600-
/O.NEW.KREV.FW.W.0008.250902T2000Z-250903T0600Z/
Surprise Valley California-Eastern Lassen County-
Northern Washoe County-
1243 PM PDT Mon Sep 1 2025

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 11 PM PDT TUESDAY FOR
THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR SURPRISE VALLEY, 
EASTERN PARTS OF LASSEN COUNTRY AND PARTS OF NORTH WASHOE COUNTY

The National Weather Service in Reno has issued a Red Flag
Warning for thunderstorms and strong outflow winds, which is in
effect from 1 PM to 11 PM PDT Tuesday.

* Affected Area...Fire Weather Zone 270 Surprise Valley 
  California, Fire Weather Zone 278 Eastern Lassen County, Fire 
  Weather Zone 458 Northern Washoe County.

* Thunderstorms...Thunderstorms developing in the afternoon and
  continuing into the evening. Some uncertainty with coverage, 
  but storms will be fast moving and becoming more isolated 
  further north, with potential to produce dry lightning.

* Outflow Winds...Gusty and erratic outflow winds from showers and
  storms, even well away from rain cores. Gusts to around 45 mph 
  possible.
 
* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
1 follow-up statement
007 
WWUS85 KREV 030555
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1055 PM PDT Tue Sep 2 2025

CAZ270-278-NVZ458-030700-
/O.EXP.KREV.FW.W.0008.000000T0000Z-250903T0600Z/
Surprise Valley California-Eastern Lassen County-
Northern Washoe County-
1055 PM PDT Tue Sep 2 2025

...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE SURPRISE VALLEY, 
EASTERN LASSEN COUNTRY AND PORTIONS OF NORTHERN WASHOE COUNTY...

* Thunderstorm activity will continue to diminish but isolated 
  lightning strikes will remain possible overnight. 

* The main threat for dry lightning has passed and the Red Flag
  Warning will be allowed to expire as scheduled. 

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Sep 1, 1:34 AM PDT, 11 hours 9 minutes earlier. Its key messages:

  • * Above average temperatures with dry conditions for Labor Day. * Areas of smoke and haze may locally impact visibility and air quality the next several days due to fires in the southern Sierra. * Thunderstorm chances return Tuesday through the end of the week.
Area forecast discussion, Sep 1, 1:34 AM PDT, 11 hours 9 minutes before
Area Forecast Discussion
National Weather Service Reno NV
134 AM PDT Mon Sep 1 2025

.KEY MESSAGES...

* Above average temperatures with dry conditions for Labor Day.

* Areas of smoke and haze may locally impact visibility and air
  quality the next several days due to fires in the southern
  Sierra.

* Thunderstorm chances return Tuesday through the end of the week.

&&

.DISCUSSION...

* A building ridge overhead will allow for above normal
  temperatures for Labor Day. Afternoon highs will end up around 5
  degrees above average. There are minimal chances for showers or
  storms this afternoon in the eastern Sierra (< 10%). We're
  lacking significant moisture as well as any forcing mechanism.
  But a few Cu buildups are possible along the ridges.

* High-resolution HRRR depicts haze areawide with higher chances
  for heavier surface smoke for Mono, Alpine, Mineral, and Lyon
  counties this morning due to the Garnet Fire. Smoke later this
  afternoon and Monday night will depend on how much smoke is
  produced today on the Garnet Fire. As a side note, the HRRR
  assumes a constant source of smoke which is not always the case.

* Storm chances increase Tuesday through the end of the week, with
  the best chances for convection on Tuesday (more on that below).
  But first, Wednesday through next weekend looks to have 10-25%
  chance for showers and storms each afternoon. However, the model
  ensembles start to diverge by Wednesday onward in how much
  moisture remains over the area. For now, we'll keep current
  blended guidance given the uncertainty three plus days out. As
  for the end of the week into next week, there are hints by the
  ensembles for a Pacific low to impact the area, which would
  bring increasing winds.

* As for Tuesday, we have a combination of increasing moisture
  from the south (PWATs >90th percentile) and a negatively tilted
  trough moving through central California. This setup is more of
  a concern for fire weather (see Fire Weather Section below);
  given the upper air support, dry lightning, and faster storm
  motions. But another thing to consider is that these storms
  maybe more of a hybrid variety because of the moisture in place.
  Storms will be capable of strong outflows, small hail, locally
  heavy rain, and dry lightning. -McKellar

&&

.AVIATION...

* Smoke filtering in from the Garnet Fire may bring periods of
  visibility reduction at terminal KMMH. Any other restrictions to
  visibility will be primarily slantwise due to haze aloft.
  Otherwise, VFR conditions will prevail with light winds.

* Mostly dry conditions today across the region today. Storm
  chances increase Tuesday through the remainder of the week.

* High density altitudes may become a problem in western NV today.

-McKellar

&&

.FIRE WEATHER...

Warm and dry conditions along with generally poor overnight
recoveries persist today. There is a very low chance less than 10%
for showers and thunderstorms over Mono, Alpine and Mineral counties
this afternoon.

A wetter pattern returns on Tuesday, but with a twist. Another
plume of monsoonal moisture slips into the region with PWs
generally over 0.75 inches, which matches with the 90th percentile
for this time of the year. However, an upper negatively tilted
trough to our west moving onshore into northern California will
enhance the speed of storms to the north. Surface-based instability
aligns with a mid to upper level jet streak resulting in high
confidence in the development of storms across the Sierra, NE CA
and western NV. Also seen in the agreement of hi-res models. The
main hazards will be dry lightning, small hail, gusty outflow
winds greater than 45 mph and brief periods of moderate to heavy
rain. The gusty outflow winds could exacerbate any new fire
ignitions from lightning, especially over western NV, where there
is a 20-40% of wind gusts exceeding 35 mph per NBM guidance.

The potential for dry lightning remains for much of the week as we
don't totally dry out, but the probabilities drop to 10-25%. However,
this weekend we may have another upper trough, drier, but with
potential for wind gusts exceeding 30 mph, especially for mountain
areas, northwestern NV and northeast CA.

-HC

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

Nearby

Red Flag Warnings in California, 2025Red Flag Warnings in Nevada, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.